Breast Cancer Treatment and Low Platelets

Why breast cancer treatments chemotherapy and radiation lower platelet counts, and how a low platelet count might affect treatment.

Quick summary

Think of platelets in the same way you'd think of cornstarch or flour when you mix it in a sauce or stew, and it's easy to see why they're so important: They're the clotting factors that make blood thicken and harden. Without them, bleeding becomes unstoppable and every minor cut or injury becomes dangerous.

Why does breast cancer make platelet counts drop?

In most cases, it's not the breast cancer itself but the breast cancer treatment that causes low platelets. Chemotherapy can make platelet counts fall because it targets cells that grow rapidly. Tumor cells grow and divide quickly, but so do the cells in the bone marrow that produce red blood cells and platelets. Radiation can also cause a low platelet count, also called thrombocytopenia, though this is uncommon with radiation  to the areas near the breast.

Can low platelet counts be prevented?

There are medications called cell growth factors that can be given along with chemo or radiation to prevent blood counts from dropping. The growth factor that works for low platelets is called oprelvekin (brand name Neumega). There's a risk of side effects with this medication, though, so the doctor will decide whether to prescribe it based on her assessment of the risk of developing a low platelet count. The doctor will also consider any possible heart problems, because Neumega's side effects include fluid retention and heart palpitations -- both of which can worsen heart conditions. Other side effects include diarrhea and other digestive issues.

How long will it take platelet counts to rise again?

That's the big question, and the answer is: probably within three to four weeks. Doctors can't make an accurate prediction because platelet count depends on many factors, including the type of treatment -- particularly the type and dosage of chemo -- and a patient's general state of health. One thing to keep in mind is that platelet counts generally won't drop immediately after chemo; it usually takes a week or two. This is because chemo doesn't kill off the platelets already in the bloodstream, which are mature and aren't dividing rapidly. It kills off the cells forming in the marrow, and therefore there's a delayed response, with the lowest platelet counts (called the nadir) usually occurring seven to 14 days after chemo. After that, the body begins regenerating platelets at a rate of approximately 10 percent a day. (Platelets have a life span of eight to ten days, so, on any given day, approximately 10 percent are being lost and replaced.) But some types of cancer and some types of treatment suppress the production of platelets, so the rebuilding process can be much slower.

How low does platelet count need to go before treatment is necessary?

The answer to this question, in most cases, depends on whether there are bleeding problems, because most doctors will treat the symptoms rather than looking only at the platelet count. A normal platelet count is between 150,000 and 450,000 per cubic millimeter, but most people won't experience serious bleeding problems until their platelet count drops below 50,000, and some will function fine with a platelet count lower than that. "Doctors try not to treat to a number because everyone is different and reacts differently," says Andrew Putnam, director of the Palliative Care program at Lombardi Comprehensive Cancer Center and Georgetown University. "If the patient isn't having problems with bleeding, then the doctor will probably let it go lower and see if the counts recover."

What symptoms of low platelet count should I watch for?

Bruising and bleeding that won't stop are the two main signs of a low platelet count. Watch, too, for frequent noseb leeds or a nosebleed that won't stop. Women who are still menstruating need to watch out for heavy flow that seems like it won't let up. Less common symptoms of a low platelet count are blood in the stool or black, tarlike stools; blood in the urine; or a skin rash of pinprick-size red dots.